I've been on Fentanyl patches (50 mcg) for many years for lower back pain after 3 unsuccessful spine surgeries. About 2 years ago I felt the patch was not controlling the pain as well. Rather than raising the dose, I asked my doc if I could change the patch every 48 rather than 72 hours and he said "yes". That seemed to do a better job of pain control. Now I'm seeing a new doc who told me it's just a placebo effect and the amount of medicine absorbing into my skin is the same so changing the patch every 48 hours does not provide any different effect than changing it every 72 hours. Should I go back to the recommended dose, 72 hours, and will I have withdrawal symptoms if I do? I do occasionally have restlessness and anxiety symptoms - but that's the case with either dose. I really don't want to take more meds than I have to.
If his theory is correct, then you shouldn't have withdrawal, because the patch would still be giving you medication. Personally I think he's wrong. Allot of people would have to be subject to the placebo effect if he is right. You probably will need an increase in dose if he's going to make you wear it longer.
Your Dr. is the only one to guide you through a drug that potent, he is the one you should be talking to. You have been throwing away a days worth of that drug because as one other member mentioned it only releases at a set rate. Talk to you dr. before making decisions like that. I wish you the best.
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Oct 2012 • 1 answer
AATN: Mylan Fentanyl patch users... If your having a hard time getting your fentanyl patch to stick?
Posted 16 Aug 2014 • 4 answers
Posted 13 Sep 2015 • 2 answers
Posted 4 Jan 2016 • 1 answer
Posted 17 Nov 2016 • 0 answers